Advertisement

Mathematische Zeitschrift

, Volume 208, Issue 1, pp 225–237 | Cite as

The genus problem for one-relator products of locally indicable groups

  • Andrew J. Duncan
  • James Howie
Article

Keywords

Word Problem Boundary Component Free Product Isoperimetric Inequality Indicable Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Baumslag, B.: Free products of locally indicable groups with a single relator. Bull. Aust. Math. Soc.29, 401–404 (1984)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Brodskiî, S.D.: Anomalous products of locally indicable groups (in Russian). In: Moldavanskiî, D.I. (ed.) Algebraicheskie Sistemy, pp. 51–77. Ivanovo: Ivanovo State University Publication 1981Google Scholar
  3. 3.
    Brodskiî, S.D.: Equations over groups and groups with a single defining relation. Sib. Math. J.25, 235–251 (1984)CrossRefGoogle Scholar
  4. 4.
    Brown, R., Huebschmann, J.: Identities among relations. In: Brown, R., Thickstun, T.L. (eds.) Low Dimensional Topology. (Lond. Math. Soc. Lect. Note Ser., vol. 48, pp. 153–202) Cambridge: Cambridge University Press 1982Google Scholar
  5. 5.
    Burns, R.G., Hale, V.W.D.: A note on group rings of certain torsion free groups. Can. math. Bull.15, 441–445 (1972)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Comerford, L.P., Edmunds, C.C.: Quadratic equations over free groups and free products. J. Algebra68, 276–297 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Comerford L.P., Edmunds, C.C.: Quadratic parametric equations over free groups. Contemp. Math.33, 159–222 (1984)MathSciNetGoogle Scholar
  8. 8.
    Culler, M.: Using surfaces to solve equations in free groups. Topology20, 133–145 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Fenn, R.A.: Techniques of Geometric Topology. (Lond. Math. Soc. Lect. Note Ser. vol. 57) Cambridge: Cambridge University Press 1983zbMATHGoogle Scholar
  10. 10.
    Goldstein, R.Z., Turner, E.C.: Applications of topological graph theory to group theory. Math. Z.165, 1–10 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Gonzalez-Acuña, F., Short, H.: Knot surgery and primeness. Math. Proc. Cambridge Philos. Soc.99, 89–102 (1986)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Gu, Z.-B.: Cancellation Diagrams on Surfaces and Quadratic Equations in Groups. Ph.D. Thesis, University of Michigan 1987Google Scholar
  13. 13.
    Howie, J.: On pairs of 2-complexes and systems of equations over groups. J. Reine Angew. Math.324, 165–174 (1981)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Howie, J.: On locally indicable groups. Math. Z.180, 445–461 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Howie, J.: How to generalize one-relator group theory. In: Gersten, S.M., Stallings, J.R. (eds.) Combinatorial Group Theory and Topology. (Ann. Math. Stud., vol. III, pp. 53–78) Princeton: Princeton University Press 1987Google Scholar
  16. 16.
    Howie, J.: The quotient of a free product of groups by a single high-powered relator. I. Pictures. Fifth and higher powers. Proc. Lond. Math. Soc.59, 507–540 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Howie, J., Pride, S.J.: A spelling theorem for staggered generalized 2-complexes, with applications. Invent. Math.76, 55–74 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lyndon, R.C., Schupp, P.E.: Combinatorial Group Theory. Berlin Heidelberg New York: Springer 1977zbMATHGoogle Scholar
  19. 19.
    Magnus, W.: Das Identitätsproblem für Gruppen mit einer definierenden Relation. Math. Ann.106, 295–307 (1932)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Moldavinskiî, D.I.: Certain subgroups of groups with one defining relation. Sib. Mat. Zh.8, 1370–1384 (1967)Google Scholar
  21. 21.
    Newman, B.B.: Some results on one-relator groups. Bull. Am. Math. Soc.74, 568–571 (1968)zbMATHCrossRefGoogle Scholar
  22. 22.
    Pride, S.J.: Small cancellation conditions satisfied by one-relator groups. Math. Z.184, 283–286 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Pride, S.J.: Star-complexes and the dependence problems for hyperbolic complexes. Glasg. Math. J.30, 155–170 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Rourke, C.P.: Presentations and the trivial group. In: Fenn, R.A. (ed.) Topology of Low Dimensional Manifolds. (Lect. Notes Math., vol. 722, pp. 134–143), Berlin Heidelberg New York: Springer 1979CrossRefGoogle Scholar
  25. 25.
    Schupp, P.E.: Quadratic equations in groups, cancellation diagrams on compact surfaces and automorphisms of surface groups. In: Adian, S.I., Boone, W.W., Higman, G. (eds.) Word Problems II. (The Oxford Book, pp. 347–371) Amsterdam: North-Holland 1980Google Scholar
  26. 26.
    Short, H.: Topological methods in group theory: the adjunction problem: Ph.D. Thesis, University of Warwick 1984Google Scholar
  27. 27.
    Wicks, M.J.: Commutators in free products. J. Lond. Math. Soc.37, 433–444 (1962)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Andrew J. Duncan
    • 1
  • James Howie
    • 1
  1. 1.Department of MathematicsHeriot-Watt UniversityEdinburghUK

Personalised recommendations